Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 48, NWS Great Falls, MT

June 28, 2019Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2019, 6:11 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2019, 6:11 PM MDT (00:11 UTC)
Expired
Jun 28, 2019, 6:33 PM MDT
In force
22 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 4:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:31 PM MDT, 40 minutes earlier.

Area forecast discussion, Jun 28, 5:31 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
531 PM MDT Fri Jun 28 2019

Aviation and Forecast updated

.SYNOPSIS...
An upper disturbance will move through the region tonight,
producing scattered showers and thunderstorms. Some storms could
be severe this evening over Central MT. Expect drier and warmer
conditions to move into the region over the weekend. It remains
warm on Monday, but showers and thunderstorms return by Monday
night and then continue for the rest of next week, along with
slightly cooler temperatures.

&&

.UPDATE...
530 PM Update...Forecast for tornado watch for the eastern
portions of the region. A few showers/isolated thunderstorms west
of a line from Great Falls to Havre. Stronger storms over the
eastern portions. Meagher, Judith Basin, Fergus, Blaine counties
have the greatest impacts and potential for severe/tornadic
storms.

&&

.AVIATION...
Updated 530 PM MDT Fri Jun 28 2019 (00Z TAF issuance)

Main concern is the potential for severe thunderstorms this
evening, with the strongest storms mainly east of a line from
Standford to Havre. Damaging winds/large hail the main threat,
with a possible tornado around Lewistown. Most of the severe
weather exits the region by 05z, with scattered showers
continuing until around 12z Saturday. Generally VFR conditions
expected by late Saturday morning across the region and through
Saturday afternoon. Mountains/passes obscured at times through 15z
because of clouds/storms. Brusda

&&

.PREV DISCUSSION...
/ISSUED 200 PM MDT Fri Jun 28 2019/
Tonight through Sunday...With an upper level trof moving through
the region tonight, expect another round of showers and
thunderstorms. Some storms could be severe this evening,
especially in the Lewistown area. The Lewistown area has had the
risk increased to Enhanced, with large hail and a tornado possible
once again this evening. Expect scattered showers to continue to
move from southwest to northeast overnight, thus a swath of
precipitation is likely from Helena northeast to Havre,
especially after Midnight. For Saturday, much of the region should
turn drier and begin a slow warming trend. The NBM has showers
over Central MT, but confidence is low for those developing on
Saturday afternoon. Temperatures continue to warm for Sunday, with
a few storms once again possible by late in the day. A marginal
risk for severe thunderstorms is in place for our far eastern
portions of the region.

Monday through Friday...The warming trend continues into Monday,
as weak shortwave ridging develops over the region. However, the
southwest flow will allow for thunderstorms to develop by Monday
evening. The threat for thunderstorms will then continue for much
of the rest of next week. Both Wednesday and the 4th of July are
now looking a bit more unsettled, and pops have been increased
to near likely for portions of Central MT per the latest NBM.
Pops could be increased elsewhere in the next few days, should
this slow moving trof develop per the GFS/EC models. Overall
temperatures are likely to be below normal starting on Tuesday.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  75  49  78 /  70  20  10  10
CTB  45  73  44  76 /  30   0   0   0
HLN  50  78  50  82 /  60  20  10  10
BZN  48  78  48  81 /  20  20  10  10
WEY  39  73  40  75 /   0   0   0  10
DLN  45  74  46  77 /  10  10   0  10
HVR  51  76  49  78 /  70   0  10   0
LWT  48  73  49  73 /  70  50  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 28, 5:16 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
516 PM MDT Fri Jun 28 2019

MTZ050-282330-
Judith Basin MT-
516 PM MDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JUDITH BASIN COUNTY
UNTIL 530 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Stanford, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sapphire Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight MDT for central
Montana.

LAT...LON 4679 11053 4684 11060 4701 11042 4687 11017
TIME...MOT...LOC 2316Z 225DEG 29KT 4686 11049

Moldan
Special weather statement, Jun 28, 5:31 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
531 PM MDT Fri Jun 28 2019

MTZ050-282345-
Judith Basin MT-
531 PM MDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL
545 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Stanford, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stanford and Windham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight MDT for central
Montana.

LAT...LON 4686 11043 4692 11053 4720 11029 4702 11000
TIME...MOT...LOC 2331Z 223DEG 40KT 4693 11041

Moldan
Special weather statement, Jun 28, 5:40 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
540 PM MDT Fri Jun 28 2019

MTZ050-054-290015-
Judith Basin-Meagher-
540 PM MDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JUDITH BASIN AND
EAST CENTRAL MEAGHER COUNTIES...

At 540 PM MDT, a strong thunderstorm was located 26 miles west of
Harlowton, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of south central
Judith Basin and east central Meagher Counties.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4671 11015 4672 11020 4671 11021 4671 11027
      4660 11028 4668 11049 4685 11043 4674 11010
TIME...MOT...LOC 2340Z 211DEG 27KT 4657 11035

JAF
Special weather statement, Jun 28, 5:45 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
545 PM MDT Fri Jun 28 2019

MTZ050-290000-
Judith Basin MT-
545 PM MDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL
600 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Stanford, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stanford, Windham and Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight MDT for central
Montana.

LAT...LON 4693 11030 4701 11043 4724 11022 4709 10988
TIME...MOT...LOC 2345Z 223DEG 40KT 4705 11026

Moldan
Special weather statement, Jun 28, 6:00 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
600 PM MDT Fri Jun 28 2019

MTZ050-051-290015-
Fergus MT-Judith Basin MT-
600 PM MDT Fri Jun 28 2019

...SPECIAL WEATHER STATEMENT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stanford, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Windham and Benchland.

A Tornado Watch remains in effect until midnight MDT for central
Montana.

LAT...LON 4697 11022 4702 11032 4732 11003 4712 10975
TIME...MOT...LOC 0000Z 230DEG 31KT 4709 11012

Moldan
Local storm report, Jun 28, 6:05 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
605 PM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             11 N MARTINSDALE        46.61N 110.28W
06/28/2019  E0.75 INCH       MEAGHER            MT   TRAINED SPOTTER

            MOSTLY HALF INCH HAIL, WITH A FEW PENNY SIZE
            HAIL. BRIEF HEAVY RAINFALL.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:00 PM MDTSpecial Weather StatementTFXJudith Basin15 min
Jun 28, 6:15 PM MDTSevere Thunderstorm WarningTFXJudith Basin45 min
Jun 28, 6:31 PM MDTSpecial Weather StatementTFXFergus14 min
Jun 28, 6:42 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus33 min
Jun 28, 6:43 PM MDTSevere Thunderstorm WarningTFXFergus47 min
Jun 28, 6:46 PM MDTSpecial Weather StatementTFXFergus14 min
Jun 28, 7:03 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus27 min
Jun 28, 7:16 PM MDTSevere Thunderstorm WarningTFXFergus44 min
Jun 28, 7:30 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus30 min
Jun 28, 7:42 PM MDTSevere Thunderstorm WarningTFXFergus48 min
Jun 28, 7:52 PM MDTSpecial Weather StatementTFXJudith Basin23 min
Jun 28, 8:30 PM MDTSpecial Weather StatementTFXFergus30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.